Tornadoes · United States · Iowa · 2009

EF0 tornado, Williams, Iowa, June 21, 2009

This EF0 tornado ran 0.5 miles across Hamilton County on June 21, 2009, touching down at 5:36 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 21, 2009
Touchdown
5:36 PM CDT (22:36 UTC)
Lifted
5:37 PM CDT (22:37 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.9 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Hamilton County
Touchdown point
42.478, -93.529
Lift-off point
42.480, -93.520
Record number
0906211636-01

What the Weather Service recorded

Low pressure was located over southeast South Dakota during the afternoon of the 21st. A warm front extended southeast out of the low across central, into southeast Iowa. Considerable moisture was in place from moisture transport the previous night with precipitable water values in the 1.5 to 2 inch range. Surface temperatures warmed into the mid 80s to low 90s, with dew point values in the mid 70s to low 80s. CAPE was 2000 to 3000 J/kg, with 150 to 200 J/kg in the 0-3 km layer. The freezing level was quite high at 17,300 feet with CAPE in the -10 to -30 C layer of the atmosphere of 300 to 500 J/kg. The LCL was quite low at 750 meters with downdraft CAPE of 700 to 1000 J/kg. Thunderstorms erupted over north central Iowa by mid afternoon. The storms were discrete cells, however organization was poor through the afternoon. A landspout was produced by one of the storms as it passed north of Stanhope in Hamilton County. There was some debris in a field as it touched down briefly. Several of the storms produced wall clouds and funnel clouds. A tornado touched down briefly southeast of Williams in Hamilton County. A cluster of storms continued to move east and northeast with numerous reports of land spouts and small tornadoes. The bulk of the reports came from two to three cells traveling together. Though the vast majority of the reports were landspout type tornadoes, there were 2 tornadoes that were on the ground for a few miles. The first was in Grundy County in the Wellsburg and Holland areas. The tornado was on the ground for over 2 miles intermittently. It did have a debris cloud, then became rain wrapped. Another was on the ground for about 2 miles in Grundy County in the Dike area. A hog confinement building was severely damaged west of Dike shortly after the tornado's initial touchdown. The storms began to produce high winds as they exited the CWA. Sixty MPH winds caused tree damage in parts of Grundy County before the storm moved east.

There was a brief tornado touchdown with no damage reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 21, 3:15 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 21, 3:15 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SUN JUN 21 2009

.SHORT TERM...TONIGHT
SFC LOW OV SERN SD WILL LIFT NEWD AS ATTENDANT WRMFNT NR A
KFDS-KDSMM-KBRL LINE PUSHES SLOWLY NWD.  CDFNT FM THE LO IS EXPECTED
TO WASH OUT OVR NGT.  PRIMARY FOCI FOR TSRA DVLPMT WILL BE ALNG AND
N OF THE WRMFNT AND THE APCHG CDFNT.  FEEL THE WRMFNT WILL BE THE
MOST ACTIVE OF THE TWO WITH BEST POTENTIAL FOR SVR WX.  THE EVENT IS
LKLY TO BE AN ERY EVENT RATHER THAN AN ALL NGT EVENT.  AMS UNCAPPED
AND TSRA FORMING OVR GREEN COUNTY AS I TYPE.  THE OTR AREA OF
CONCERN IS WITH POTENIAL FOR FOG LTR TNGT.  PLENTY OF LO LVL MSTR
ADN WITH LGT WINDS WENT WITH PTCHY OVR THE NERN 2/3RDS OF THE CWA.

.LONG TERM...MONDAY THROUGH SUNDAY
UPPER RIDGE BUILDING INTO THE AREA MONDAY INTO TUESDAY...WITH WAA
ALOFT ALLOWING MID LEVEL TEMPS TO CREATE A DECENT CAP ACROSS THE
AREA. SHORTWAVE ENERGY TO TOP THE RIDGE MONDAY THROUGH TUESDAY
NIGHT...BUT WITH THERMAL RIDGE IN PLACE...EXPECT IF ANY PRECIP
ACROSS THE AREA TO REMAIN ACROSS EXTREME NORTHERN IOWA. NAM/GFS BOTH
INDICATING ENTIRE CWA TO BE CAPPED...BUT WITH THE NORTHERN CWA ON
THE EDGE OF THE CAP STILL WANTED SOME MENTION OF POPS. MAX
TEMPERATURES SHOULD CLIMB INTO THE 90S ACROSS ENTIRE CWA...BENEATH
MID 20S CELSIUS H85 TEMPS. INCREASING MOISTURE ACROSS THE AREA WILL
LEAD TO DEWPOINTS IN THE MID TO UPPER 70S...IF NOT APPROACHING THE
LOWER 80S IN SOME SPOTS. THIS COMBINATION WILL YIELD HEAT INDICES IN
THE 105 TO 107 RANGE ACROSS FAR SOUTHWEST INTO SOUTH CENTRAL IOWA.
WILL HAVE TO MONITOR DEWPOINTS...AS ANY SMALL INCREASE IN DEWPOINTS
WILL SEND A FEW MORE AREAS ACROSS CENTRAL IOWA TOWARD THE 105 HEAT
INDEX CRITERIA FOR A HEAT ADVISORY. FOR NOW WILL JUST ISSUE THE HEAT
ADVISORY FOR MONDAY AFTERNOON ACROSS THE SOUTHWESTERN CWA. SAME
SCENARIO SETS UP FOR TUESDAY AFTERNOON...SO WILL LIKELY NEED A HEAT
ADVISORY FOR THAT DAY AS WELL. RIDGE BREAKS DOWN SOMEWHAT INTO
WEDNESDAY AND WEDNESDAY NIGHT WITH A BOUNDARY SINKING SOUTHWARD
THROUGH THE CWA. CHANCES FOR THUNDERSTORMS INCREASE ACROSS THE
ENTIRE CWA DURING THIS TIME PERIOD...AS SEE ENOUGH COOLING ALOFT
AHEAD A WEAK UPPER TROUGH MOVING THROUGH THE DAKOTAS/CNTRL PLAINS
THAT CAP SHOULD WEAKEN. THURSDAY...HIGH PRESSURE BUILD IN TO THE
AREA WITH DRY CONDITIONS EXPECTED. FRIDAY SOUTHERLY FLOW RETURNS
WITH A WARM FRONT PUSHING NORTHWARD AHEAD OF WAVE MOVING THROUGH THE
DAKOTAS/CNTRL PLAINS. COULD SEE ANOTHER ROUND OF THUNDERSTORMS WITH
THIS SYSTEM FRIDAY AFTERNOON INTO FRIDAY NIGHT...POSSIBLY LINGERING
INTO SATURDAY. EC BRINGS THIS SYSTEM THROUGH SATURDAY...SO
UNCERTAINTY LEADING TOWARD A SMATTERING OF SLIGHT CHANCES ACROSS THE
CWA SATURDAY INTO SUNDAY.

&&

.AVIATION...21/18Z
FIRST ROUND OF SHWRS HAS MOVD NEWD OUT OF THE AREA.  MAIN PROB THIS
AFTN IS THE POSSIBILITY OF STRONG CONVECTION REFORMING.  LOOKS LIKE
THE BEST CHC FOR SIG TSRA WILL BE ACRS THE NRN 3 TAF SITES AND THE
HRS BTWN 21Z AND 02Z.  OVR NGT WILL LKLY BE MVFR CIGS AND BR ACRS
THE STATE WITH AREAS OF IFR TO LIFR 09Z-13Z.  IPVG CONDS TO GUD VFR
BY 15Z MON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY MONDAY AFTERNOON
FOR ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-RINGGOLD-TAYLOR-UNION.
&&

SHORT TERM/AVIATION...MS JUN 09
LONG TERM...MJA
Hazardous weather outlook, Jun 21, 2:47 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT SUN JUN 21 2009

IAZ004>007-015>017-023>028-033>039-048>050-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
247 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY BEFORE MIDNIGHT.
SEVERE THUNDERSTORMS AREA POSSIBLE...ESPECIALLY ALONG AND EAST OF
INTERSTATE 35. LARGE HAIL AND A FEW TORNADOES ARE THE PRIMARY
THREATS WITH THESE STORMS. ALSO...ISOLATED VERY HEAVY RAINFALL
AMOUNTS OF 2 TO 3 INCHES IS POSSIBLE NEAR THE LARGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK FOR SEVERE STORMS EXIST ON MONDAY THOUGH
THUNDERSTORM DEVELOPMENT WILL BE CONDITIONAL BY UPPER LEVEL WARM
AIR CAP BEING OVERCOME BY STRONG SURFACE HEATING. IF STORMS
DEVELOP...THEY COULD BECOME SEVERE QUICKLY. ANOTHER SLIGHT RISK
FOR SEVERE WEATHER EXISTS MONDAY NIGHT OVER THE FAR NORTH. THE
REMAINING BEST CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY NIGHT. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS
FRIDAY NIGHT.

IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE
MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL APPROACH 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH 10 PM THIS EVENING.

IAZ044>047-057>062-070>075-081>086-092>097-221100-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
247 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A FEW SEVERE
STORMS POSSIBLE THROUGH THE EVENING. LARGE HAIL IS THE PRIMARY
THREAT..THOUGH AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE BY LATE WEDNESDAY AND WEDNESDAY NIGHT.
A FEW SEVERE STORMS ARE POSSIBLE WITH THIS SYSTEM. OTHER LOW
CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY NIGHT AND AGAIN FRIDAY
NIGHT INTO SATURDAY.

IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE
MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL BE IN THE 100 TO
110 DEGREE RANGE BOTH MONDAY AND TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 6 AND 10 PM TONIGHT.

In the hours before

Local storm report, Jun 21, 4:51 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     FUNNEL CLOUD     KAMRAR                  42.39N 93.73W
06/21/2009                   HAMILTON           IA   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED ON EAST EDGE OF KAMRAR BY SPOTTERS.

&&

JH
Local storm report, Jun 21, 5:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TORNADO          1 N STANHOPE            42.31N 93.80W
06/21/2009                   HAMILTON           IA   TRAINED SPOTTER

            TORNADO ON THE GROUND AT 320TH AND HWY 17. SPOTTER
            REPORTED DEBRIS CLOUD AND BECOMING RAIN WRAPPED AT 452
            PM.

&&

FBOKSA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

10.6 hours before the tornado, 264 km from the path. June 21, 2009.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -50348, lifted condensation level 1779 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-06-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 37 square meters per square second, 0 to 6 km bulk shear 18 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-50348 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

1.4 hours after it, 264 km from the path. June 22, 2009.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 278 joules per kilogram, CIN -57, lifted condensation level 487 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 270 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-57 J/kg
Surface CAPE
273 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Iowa Falls (IFA), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the touchdown began at 22:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 21, 2009

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 2111:50 AM MDTEF0Owyhee, ID0.120
June 214:48 PM CDTEF0Hamilton, IA1.430
June 215:29 PM CDTEF0Lyon, IA0.450
June 216:15 PM CDTEF0Hardin, IA0.730
June 216:39 PM CDTEF0Hardin, IA0.430
June 216:51 PM CDTEF0Grundy, IA0.430
June 216:59 PM CDTEF0Hardin, IA0.630
June 217:20 PM CDTEF1Grundy, IA2.390$25,000
June 217:25 PM CDTEF1Grundy, IA2.170$10,000
June 217:36 PM CDTEF0Faribault, MN0.05$1,000
June 218:08 PM CDTEF0Faribault, MN0.35$1,000
June 218:18 PM CDTEF0Faribault, MN0.05
June 218:32 PM CDTEF0Freeborn, MN1.810

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.